|Year : 2019 | Volume
| Issue : 1 | Page : 52-53
Tacrolimus-induced pure red cell aplasia in a postrenal transplant patient
Prakash Khetan1, Sumeet Jaiswal1, Seema Khetan1, Manish Ramesh Balwani2
1 Department of Nephrology, Shravan Hospital, Nagpur, Maharashtra, India
2 Department of Nephrology, Jawaharlal Nehru Medical College, Wardha, Maharashtra, India
|Date of Web Publication||29-Mar-2019|
Dr. Prakash Khetan
Department of Nephrology, Shravan Hospital, Nandanvan, Nagpur - 440 024, Maharashtra
Source of Support: None, Conflict of Interest: None
Acquired pure red cell aplasia (PRCA) is an uncommon cause of anemia in a postrenal transplant patient. Most of the times, it is secondary to parvovirus infection. It can also be seen with certain autoimmune diseases, pregnancy, lymphoproliferative disorders, nutritional deficiencies, or medicines. We present the case of a living-related postrenal transplant patient who developed PRCA associated with tacrolimus. The patient responded when switched over to cyclosporine in 2½ months.
Keywords: Cyclosporine, pure red cell aplasia, renal transplantation, tacrolimus
|How to cite this article:|
Khetan P, Jaiswal S, Khetan S, Balwani MR. Tacrolimus-induced pure red cell aplasia in a postrenal transplant patient. Indian J Transplant 2019;13:52-3
|How to cite this URL:|
Khetan P, Jaiswal S, Khetan S, Balwani MR. Tacrolimus-induced pure red cell aplasia in a postrenal transplant patient. Indian J Transplant [serial online] 2019 [cited 2019 Jul 21];13:52-3. Available from: http://www.ijtonline.in/text.asp?2019/13/1/52/255183
| Introduction|| |
Pure red cell aplasia (PRCA), a disorder first characterized in 1922, is a syndrome characterized by severe normochromic, normocytic anemia associated with reticulocytopenia, and the absence of erythroblasts from an otherwise normal bone marrow. There have been reports of PRCA after immune suppression with tacrolimus and mycophenolate mofetil in transplanted patients.,, Here, we present a case of tacrolimus-induced PRCA in a postrenal transplant patient who also developed acute tubular necrosis (ATN) due to tacrolimus toxicity.
| Case Report|| |
A 54-year-old male underwent living-related renal transplant, with his wife as a donor with zero haplotype match. Induction therapy included two doses of basiliximab (20 mg each) on day 0 and day 4. The patient was treated with triple drug immunosuppression comprising prednisolone 20 mg/day, tacrolimus 0.1 mg/kg/day, and mycophenolate mofetil 2 g/day. On day 2 posttransplant, he had a drop in the urine output, which gradually progressed to anuria by day 3. Ultrasonography of the renal allograft was normal, with Doppler showing no major abnormality except for reduced diastolic flow with raised resistive index. Tacrolimus trough level was sent on day 3, which came to be high (T0: 12.56 ng/ml). Graft biopsy was performed, which was suggestive of ATN. C4d was negative. Hence, a provisional diagnosis of posttransplant acute kidney injury due to tacrolimus overdose was kept. He required hemodialysis support for 2½ weeks in the posttransplant period. Tacrolimus dose was reduced to 0.05 mg/kg/day and the patient's kidney function gradually recovered to normal in a 4-week period.
Simultaneously, we noticed that his hemoglobin started declining in the 5th week of posttransplant period and he started complaining of weakness and early fatigability. The results of physical examination were paleness of the skin and conjunctivae. Laboratory findings were hemoglobin 5.3 g/L, leukocyte count 8.6 × 109/L, platelet count 2.12 × 109/L, reticulocyte 2%, mean corpuscular volume 86 fl, and lactate dehydrogenase 256 IU/L (range, 150–450 IU/L). The results of direct and indirect Coombs' tests were negative. The results of an enzyme-linked immunosorbent assay for viral infections (i.e., hepatitis B, C, D, Cytomegalovirus, Epstein–Barr virus, and parvovirus B19) were negative. The results of biochemical evaluation for Vitamin B12 (1024 pg/ml) and iron deficiency (transferrin saturation – 55% and ferritin – 378.2 ng/ml) were normal. The results of a bone marrow examination showed a prominent decrease in the erythroid series. Immunohistochemical investigation of bone marrow for viral infection (e.g., parvovirus B19) was not performed. The patient had not received erythropoietin (EPO) in the posttransplantation period, and serum EPO levels were not done. A detailed review of all prior medications was done. Except for the drugs mentioned above, there was no history of exposure to other drugs reported to be associated with PRCA. There was no evidence of blood loss or hemolysis. The serum iron studies, Vitamin B12, and folic acid levels were normal. Presumptive diagnosis of tacrolimus-induced PRCA was kept, and the patient was switched to cyclosporine (5 mg/kg) from tacrolimus. Two and half months after beginning cyclosporine therapy, his hemoglobin was 10.4 g/L; 12 months later, it was 14.2 g/L. His serum creatinine was normal at the end of 2½ months. No rechallenge with tacrolimus was given.
| Discussion|| |
PRCA is a disorder characterized by a selective decrease in erythrocytes and their progenitors in the peripheral blood and bone marrow. Our patient developed severe anemia in an immediate postrenal transplant period with selective absence of erythroid cells in the bone marrow, leading to a diagnosis of PRCA. Various immunosuppressive drugs have been used to treat autoimmune PRCA such as corticosteroids, cyclosporine, azathioprine, alkylation agents, or antithymocyte globulin, tacrolimus, and intravenous immunoglobulin.,
However, it has also been observed that immunosuppressive drugs can cause PRCA. Emergence of mycophenolate mofetil-related PRCA has been seen in the early posttransplant period, and also, hematologic improvement has been seen immediately after ceasing mycophenolate mofetil.,
Tacrolimus is another immunosuppressive agent, which is commonly used in postrenal transplant patients, and PRCA cases related with tacrolimus use have also been reported.
On the other hand, tacrolimus has also been shown to be an alternative treatment option for PRCA in patients who fail to respond to cyclosporine.
There are case reports of PRCA (either idiopathic or secondary) treated successfully with cyclosporine. The effectiveness of cyclosporine in treating PRCA is 65%–87%. A high dosage was used to obtain results (12 mg/kg/day), which was accompanied with adverse effects.
After excluding all other possible causes of PRCA, a provisional diagnosis of drug-induced PRCA was kept. Our patient was on both tacrolimus and mycophenolate mofetil. We thought of initially trying with switching over to cyclosporine from tacrolimus as our patient simultaneously developed ATN due to tacrolimus toxicity. Our patient was continued with steroids, mycophenolate mofetil, and a standard dose of cyclosporine (5 mg/kg) instead of high dose as seen in literature.
The patient responded to the treatment with normalization of hemoglobin levels in 2½ months and recovery from ATN in a month.
In a similar case series of three patients reported by Patil et al., tacrolimus was replaced with cyclosporine in all three cases. Each of them improved gradually over 2 months and completely by 3–4 months, and none of them required blood transfusions after stopping tacrolimus.
| Conclusion|| |
While immunosuppressives have been used to treat PRCA, there are reports of transplant-related PRCA caused by immunosuppressive agents as was tacrolimus in our case. A high index of suspicion will help in early diagnosis of drug-induced PRCA and averting need of blood transfusions in the posttransplant period, which can be immunogenic and harmful for allograft survival.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Kaznelson P. On the development of platelets,≵ Negotiations of the German Society of Internal Medicine. vol. 34. pp. 557-558, 1922.
Elimelakh M, Dayton V, Park KS, Gruessner AC, Sutherland D, Howe RB, et al.
Red cell aplasia and autoimmune hemolytic anemia following immunosuppression with alemtuzumab, mycophenolate, and daclizumab in pancreas transplant recipients. Haematologica 2007;92:1029-36.
Engelen W, Verpooten GA, Van der Planken M, Helbert MF, Bosmans JL, De Broe ME, et al.
Four cases of red blood cell aplasia in association with the use of mycophenolate mofetil in renal transplant patients. Clin Nephrol 2003;60:119-24.
Misra S, Moore TB, Ament ME, Busuttil RW, McDiarmid SV. Red cell aplasia in children on tacrolimus after liver transplantation. Transplantation 1998;65:575-7.
Fukushima K, Sato T, Mitsuhashi S, Gono T, Kaneko K, Yazaki M, et al.
Pure red cell aplasia developing after treatment of pleural recurrence of thymoma, successfully treated with cyclosporin A but not with tacrolimus. Intern Med 2006;45:485-6.
Gregoor PS, Weimar W. Tacrolimus and pure red-cell aplasia. Am J Transplant 2005;5:195-6.
Yoshida S, Konishi T, Nishizawa T, Yoshida Y. Effect of tacrolimus in a patient with pure red-cell aplasia. Clin Lab Haematol 2005;27:67-9.
Sawada K, Fujishima N, Hirokawa M. Acquired pure red cell aplasia: Updated review of treatment. Br J Haematol 2008;142:505-14.
Patil MR, Choudhury AR, Chohwanglim M, Divyaveer S, Mahajan C, Pandey R, et al.
Post renal transplant pure red cell aplasia-is tacrolimus a culprit? Clin Kidney J 2016;9:603-5.